Advertisement

Regular and Chaotic Dynamics

, Volume 24, Issue 1, pp 61–79 | Cite as

Vortex Pairs on the Triaxial Ellipsoid: Axis Equilibria Stability

  • Jair KoillerEmail author
  • César Castilho
  • Adriano Regis Rodrigues
Article
  • 5 Downloads

Abstract

We consider a pair of opposite vortices moving on the surface of the triaxial ellipsoid E(a, b, c): x2/a+ y2/b+ z2/c = 1, a < b < c. The equations of motion are transported to S2 ×S2 via a conformal map that combines confocal quadric coordinates for the ellipsoid and sphero-conical coordinates in the sphere. The antipodal pairs form an invariant submanifold for the dynamics. We characterize the linear stability of the equilibrium pairs at the three axis endpoints.

Keywords

point vortices Riemann surfaces 

MSC2010 numbers:

76B99 34C28 37D99 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Axelrod, S. and Singer, I.M., Chern–Simons Perturbation Theory: 2, J. Differential Geom., 1994, vol. 39, no. 1, pp. 173–213.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bărbat, C. Ş., The Liouville Parametrization of a Triaxial Ellipsoid, arXiv:1409.7783v2 (2014).Google Scholar
  3. 3.
    Bernard, P., Grotta Ragazzo, C., and Salom˜ao, P., Homoclinic Orbits near Saddle-Center Fixed Points of Hamiltonian Systems with Two Degrees of Freedom, in Geometric Methods in Dynamics: Vol. 1. Papers from the Internat. Conf. on Dynamical Systems (Rio de Janeiro, July 2000), W. de Melo, M. Viana, J.-Ch. Yoccoz (Eds.), Astérisque, vol. 286, Paris: Soc. Math. France, 2003, pp. 151–165.Google Scholar
  4. 4.
    Berry, M.V. and Keating, J.P., The Riemann Zeros and Eigenvalue Asymptotics, SIAM Rev., 1999, vol. 41, no. 2, pp. 236–266.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Boatto, S. and Koiller, J., Vortices on Closed Surfaces, in Geometry, Mechanics, and Dynamics: The Legacy of Jerry Marsden, D.E. Chang, D. D. Holm, G. Patrick, T. Ratiu (Eds.), Fields Inst. Commun., vol. 73, New York: Springer, 2015, pp. 185–237.Google Scholar
  6. 6.
    Bolsinov, A.V. and Fomenko, A. T., Integrable Hamiltonian Systems: Geometry, Topology, Classification, Boca Raton, Fla.: Chapman & Hall/CRC, 2004.zbMATHGoogle Scholar
  7. 7.
    Bolsinov, A.V., Matveev, V. S., and Fomenko, A.T., Two-Dimensional Riemannian Metrics with an Integrable Geodesic Flow: Local and Global Geometries, Sb. Math., 1998, vol. 189, nos. 9–10, pp. 1441–1466; see also: Mat. Sb., 1998, vol. 189, no. 10, pp. 5–32.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bolsinov, A.V. and Jovanović, B., Integrable Geodesic Flows on Riemannian Manifolds: Construction and Obstructions, in Contemporary Geometry and Related Topics, N. Bokan, M. Djorić, Z. Rakić, A.T. Fomenko, J. Wess (Eds.), River Edge, N.J.: World Sci., 2004, pp. 57–103.CrossRefGoogle Scholar
  9. 9.
    Carlson, B. C., Computing Elliptic Integrals by Duplication, Numer. Math., 1979, vol. 33, no. 1, pp. 1–16.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fukushima, T., Fast Computation of Complete Elliptic Integrals and Jacobian Elliptic Functions, Celestial Mech. Dynam. Astronom., 2009, vol. 105, no. 4, pp. 305–328.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fulton, W. and MacPherson, R., A Compactification of Configuration Spaces, Ann. of Math. (2), 1994, vol. 139, no. 1, pp. 183–225.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Giles, W., Lamb, J. S. W., and Turaev, D., On Homoclinic Orbits to Center Manifolds of Elliptic-Hyperbolic Equilibria in Hamiltonian Systems, Nonlinearity, 2016, vol. 29, no. 10, pp. 3148–3173.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hally, D., Stability of Streets of Vortices on Surfaces of Revolution with a Reflection Symmetry, J. Math. Phys., 1980, vol. 21, no. 1, pp. 211–217.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gromov, M., Partial Differential Relations, Ergeb. Math. Grenzgeb. (3), vol. 9, Berlin: Springer, 1986.Google Scholar
  15. 15.
    Jacobi, C.G. J., Gesammelte Werke: Vol. 7, Berlin: Reimer, 1878.Google Scholar
  16. 16.
    Jacobi, C.G. J., Note von der geodätischen Linie auf einem Ellipsoid und den verschiedenen Anwendungen einer merkwürdigen analytischen Substitution, J. Reine Angew. Math., 1839, vol. 19, pp. 309–313.MathSciNetCrossRefGoogle Scholar
  17. 17.
    Jacobi, C.G. J., Vorlesungen Über Dynamik, 2nd ed., Berlin: Reimer, 1884.zbMATHGoogle Scholar
  18. 18.
    Kimura, Y., Vortex Motion on Surfaces with Constant Curvature, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 1999, vol. 455, no. 1981, pp. 245–259.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Koltsova, O., Lerman, L., Delshams, A., and Gutiérrez, P., Homoclinic Orbits to Invariant Tori near a Homoclinic Orbit to Center-Center-Saddle Equilibrium, Phys. D, 2005, vol. 201, nos. 3–4, pp. 268–290.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lerman, L.M., Hamiltonian Systems with Loops of a Separatrix of a Saddle-Center, Selecta Math. Soviet., 1991, vol. 10, pp. 297–306.MathSciNetzbMATHGoogle Scholar
  21. 21.
    Lewis, D. and Nigam, N., Geometric Integration on Spheres and Some Interesting Applications, J. Comput. Appl. Math., 2003, vol. 151, no. 1, pp. 141–170.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Mclachlan, R., Modin, K., and Verdier, O., A Minimal-Coordinate Symplectic Integrator on Spheres, Math. Comput., 2017, vol. 86, pp. 2325–2344.CrossRefzbMATHGoogle Scholar
  23. 23.
    Marsden, J., Pekarsky, S., and Shkoller, S., Stability of Relative Equilibria of Point Vortices on a Sphere and Symplectic Integrators, Il Nuovo Cimento C, 1999, vol. 22, no. 6, pp. 793–802.Google Scholar
  24. 24.
    Grotta Ragazzo, C., Irregular Dynamics and Homoclinic Orbits to Hamiltonian Saddle Centers, Comm. Pure Appl. Math., 1997, vol. 50, no. 2, pp. 105–147.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Grotta-Ragazzo, C. and Salom˜ao, P. A. S., The Conley–Zehnder Index and the Saddle-Center Equilibrium, J. Differential Equations, 2006, vol. 220, no. 1, pp. 259–278.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Rodrigues, A. R., Castilho, C., and Koiller, J., Vortex Pairs on a Triaxial Ellipsoid and Kimura’s Conjecture, J. Geom. Mech., 2018, vol. 10, no. 2, pp. 189–208.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Roy, R., Elliptic and Modular Functions from Gauss to Dedekind to Hecke, Cambridge: Cambridge Univ. Press, 2017.CrossRefzbMATHGoogle Scholar
  28. 28.
    Scarpello, G. and Ritelli, D., Legendre Hyperelliptic Integrals, π New Formulae and Lauricella Functions through the Elliptic Singular Moduli, J. Number Theory, 2014, vol. 135, pp. 335–352.MathSciNetzbMATHGoogle Scholar
  29. 29.
    Selivanova, E. N., Classification of Geodesic Flows of Liouville Metrics on a Two-Dimensional Torus up to Topological Equivalence, Sb. Math., 1993, vol. 75, no. 2, pp. 491–505; see also: Mat. Sb., 1992, vol. 183, no. 4, pp. 69–86.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Siliciano, R., Constructing Möbius Transformations with Spheres, Rose-Hulman Undergrad. Math. J., 2012, vol. 13, no. 2, pp. 115–124.MathSciNetzbMATHGoogle Scholar
  31. 31.
    Vankerschaver, J. and Leok, M., A Novel Formulation of Point Vortex Dynamics on the Sphere: Geometrical and Numerical Aspects, J. Nonlinear Sci., 2014, vol. 24, no. 1, pp. 1–37.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2019

Authors and Affiliations

  • Jair Koiller
    • 1
    Email author
  • César Castilho
    • 2
  • Adriano Regis Rodrigues
    • 3
  1. 1.Departamento de MatemáticaUniversidade Federal de Juiz de ForaJuiz de ForaBrazil
  2. 2.Departamento de MatemáticaUniversidade Federal de PernambucoRecifeBrazil
  3. 3.Universidade Federal Rural de PernambucoRecifeBrazil

Personalised recommendations